Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Topeka, KS

March 19, 2011Coffey County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 10:37 AM CDT for Coffey County, Osage County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2011, 10:37 AM CDT (15:37 UTC)
Expired
Mar 19, 2011, 11:15 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 10:46 AM CDTHAIL 0.88Beto Junction, KSOFFICERS RESPONDING TO ACCIDENTS ON I-35 REPORTED NICKEL SIZED HAIL COVERED THE HIGHWAY MAKING IT SLICK.
Mar 19, 10:47 AM CDTHAIL 1.252 Sw Beto Junction, KSACCIDENTS REPORTED ALONG I-35.
Mar 19, 11:00 AM CDTHAIL 0.883 S Melvern, KS
Mar 19, 11:03 AM CDTHAIL 14 Ssw Quenemo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KTOP 191537
SVRTOP
KSC031-139-191615-
/O.NEW.KTOP.SV.W.0006.110319T1537Z-110319T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1037 AM CDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1115 AM CDT

* AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF LEBO...OR 10 MILES NORTHWEST OF
  BURLINGTON...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BETO JUNCTION...
  MELVERN LAKE...
  OLIVET...
  WAVERLY...
  MELVERN...
  QUENEMO...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 149 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3834 9595 3865 9564 3858 9551 3845 9551
      3826 9575
TIME...MOT...LOC 1536Z 221DEG 33KT 3835 9578
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
850 
WWUS53 KTOP 191545
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 AM CDT SAT MAR 19 2011

KSC031-139-191615-
/O.CON.KTOP.SV.W.0006.000000T0000Z-110319T1615Z/
OSAGE-COFFEY-
1045 AM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTH CENTRAL COFFEY AND SOUTHEASTERN OSAGE COUNTIES...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BETO JUNCTION...OR 14 MILES NORTH
OF BURLINGTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
OLIVET...WAVERLY...MELVERN AND QUENEMO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 150 AND 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3834 9566 3837 9581 3844 9585 3865 9564
      3858 9551 3845 9551
TIME...MOT...LOC 1545Z 221DEG 33KT 3841 9571
WIND...HAIL <50MPH 1.00IN

$$
669 
WWUS53 KTOP 191556
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SAT MAR 19 2011

KSC031-191606-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-110319T1615Z/
COFFEY-
1056 AM CDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COFFEY COUNTY
HAS BEEN CANCELLED...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3843 9554 3843 9571 3848 9573 3863 9560
      3858 9551 3845 9551
TIME...MOT...LOC 1556Z 223DEG 33KT 3848 9562

$$

KSC139-191615-
/O.CON.KTOP.SV.W.0006.000000T0000Z-110319T1615Z/
OSAGE-
1056 AM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN OSAGE COUNTY...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTH OF MELVERN...OR 15 MILES
SOUTHEAST OF OSAGE CITY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
QUENEMO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3843 9554 3843 9571 3848 9573 3863 9560
      3858 9551 3845 9551
TIME...MOT...LOC 1556Z 223DEG 33KT 3848 9562
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 19, 6:49 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT
LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT
HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST
THE FRONT RANGE OF THE ROCKIES.

ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS
TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS
AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND
BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS
INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE
KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS
FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE
DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT.
WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND
MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE
TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL
THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN
CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS
WITH BUILDING CAP.

WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO
THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY
A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ
LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND
SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON
TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT
BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY
TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE
WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH
ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON.

TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND
THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE
50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION
SOUTHWARD. 67

&&

.AVIATION...

A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH
THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL
SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH
FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO
IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER
TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO
CONVECTION INITIATION.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 AM CDT SAT MAR 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
838 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY
NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE
STORMS ON TUESDAY MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 19, 9:56 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CDT SAT MAR 19 2011

KSZ054-058-191545-
COFFEY-LYON-
956 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON AND SOUTHERN COFFEY
COUNTIES...

THROUGH 1045 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHERN LYON AND SOUTHERN
COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
VERY HEAVY RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLPE...GRIDLEY...HARTFORD...JOHN REDMOND RESERVOIR...BURLINGTON AND
NEW STRAWN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3816 9596 3816 9635 3828 9636 3835 9591
      3819 9555 3803 9585 3803 9595
TIME...MOT...LOC 1455Z 227DEG 25KT 3804 9607
Special weather statement, Mar 19, 10:00 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT SAT MAR 19 2011

KSZ035-191600-
DICKINSON-
1000 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...

THROUGH 1100 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...HOPE AND
HERINGTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3873 9737 3884 9710 3871 9692 3869 9691
      3869 9693 3861 9693 3859 9696 3860 9736
      3860 9737
TIME...MOT...LOC 1500Z 239DEG 30KT 3846 9747
Special weather statement, Mar 19, 10:31 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT SAT MAR 19 2011

KSZ058-191600-
COFFEY-
1031 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEY COUNTY...

THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHERN COFFEY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW
STRAWN...COFFEY COUNTY AIRPORT...LEBO...BETO JUNCTION AND WAVERLY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 149 AND 156 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3826 9595 3831 9595 3843 9585 3843 9551
      3836 9550 3815 9582
TIME...MOT...LOC 1531Z 227DEG 24KT 3826 9583
Local storm report, Mar 19, 10:32 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             6 W BURLINGTON          38.19N 95.85W
03/19/2011  E0.88 INCH       COFFEY             KS   LAW ENFORCEMENT

&&

ANDERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:56 AM CDTSpecial Weather StatementTOPCoffey49 min
Mar 19, 10:00 AM CDTSpecial Weather StatementTOPDickinson60 min
Mar 19, 10:31 AM CDTSpecial Weather StatementTOPCoffey29 min
Mar 19, 10:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris25 min
Mar 19, 10:51 AM CDTSpecial Weather StatementTOPMorris39 min
Mar 19, 11:02 AM CDTSpecial Weather StatementTOPFranklin28 min
Mar 19, 11:13 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin20 min
Mar 19, 11:17 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Mar 19, 11:30 AM CDTSpecial Weather StatementTOPMorris45 min
Mar 19, 11:41 AM CDTSevere Thunderstorm WarningTOPMorris34 min
Mar 19, 11:59 AM CDTSpecial Weather StatementTOPWabaunsee31 min
Mar 19, 12:06 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee39 min
Mar 19, 1:50 PM CDTSpecial Weather StatementTOPFranklin25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.